This is my first post. I am a retired depute head teacher, aged 64, who had a very busy job and usually plenty of energy. Just over 2 years ago I took a dizzy turn while out for a walk. My wife called the GP on my return and he thought that I had an arrhythmia problem, but was not too concerned. I seemed to have recovered. The next night, however, I woke up from a nightmare, in the early hours, with my heart racing - a strong pulsing in my stomach area, indigestion, feeling faint, face flushed and pressure behind my ears. The out-of-hours GP was called, diagnosed AF and I was taken into hospital. I was given 2.5mg bisoprolol and sent home the next day. The beta blocker made me very tired, listless, probably a little depressed and my heart rate dropped. Everything was more of a struggle. My GP eventually reduced the dose to 1.25mg and I felt more myself. To do this I had to stop the beta blocker for a couple of days and my symptoms immediately returned.
I was doing well until March this year and felt that life was returning to normal, when the symptoms returned again in the middle of the night. I took more beta blocker, which stopped the symptoms and went to the GP, who did an ECG which was normal. She advised me to go to the hospital if it happened again.
In April I woke again in the middle of the night, from more nightmares, with racing heart etc. and ended up again in hospital. My heart rate was 180bpm and they took a while to get it down. I was kept in monitored, kept on 1.25mg bisoprolol with the addition of 125mg digoxin and apixaban (2X5mg).
I stayed on this regime for several months. I was very tired and still frequently felt a strong pulse at the top of my stomach. My heart rate dropped into the 40s.
I was due to get a cardioversion but in the pre-checks they found that my heart was back in rhythm and it was cancelled. In a follow-up appointment the doctor suggested that I might also have a sinus arrhythmia. They stopped the digoxin and bisoprolol and put me on Flecaninide. I took one tablet and felt that my heart was leaping out of my chest. This continued for several hours and was alarming. The GP stopped it immediately and has referred me to cardiology again. In the meantime I am back on 1.25mg bisoprolol and also remain on the apixaban.
My heart rate remains low, I still feel very tired and feel that I have low blood sugar, needing to eat to get energy back. Exercise, like cutting the grass exhausts me and seems to provoke symptoms a few hours later. Fortunately my sons now help me out with the garden. Since starting the apixaban my waist size has increased over several months. My stomach feels swollen. I am not sure whither this is coincidence or not.
I have to have a short nap each afternoon and pace my days. If one day is busy then I will be very tired the next day. The pulsing in my stomach area continues on and off but my heart rate doesn't seem affected by the pulsing. Is this ectopic beats? Using a 'Fitbit' I can monitor my heart rate and even with exercise it does not go too high and very quickly drops back down when I rest. Indeed on a recent holiday I woke one night with all the usual AF symptoms except that my heart rate was so low that the 'Fitbit' could not detect it. I rested ate a little chocolate and I recovered. My first midnight feast in over fifty years!
I would appreciate any thoughts on my experiences. I have gone from being active to achieving very little most days. I am due to get a 24 hour ambulatory ECG this week.
Having read a few posts since I joined the group I realise that experiences of AF vary markedly and especially reaction to treatments. The condition is certainly life changing.